Alert archive / Michigan / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 9, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jun 6, 1999, 9:21 PM EDT for Otsego County, Michigan. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 6, 1999, 9:21 PM EDT (01:21 UTC)
- Expired
- Jun 6, 1999, 10:00 PM EDT
- In force
- 39 min
- Issued by
- NWS Gaylord, MI
- Area
- Whole counties
County Otsego County, MI
The radar
The NCL Michigan radar (KAPX), 16 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 6, 7:30 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Alpena, MI (KAPX), launched 00:00Z, 1.4 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1137 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 1561 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
310 WUUS1 KAPN 070123 RRA SVRAPN MIC137-070200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GAYLORD MI 921 PM EDT SUN JUN 6 1999 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OTSEGO COUNTY IN NORTHWESTERN LOWER MICHIGAN * UNTIL 1000 PM EDT * AT 917 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF SEVERE THUNDERSTORMS 5 MILES NORTHEAST OF ALBA OR 6 MILES SOUTHWEST OF ELMIRA... MOVING NORTHEAST AT 50 MPH. * THE SEVERE THUNDERSTORMS WILL REACH... ELMIRA BY 927 PM EDT VANDERBILT BY 940 PM EDT GAYLORD BY 953 PM EDT PERSONS IN AND NEAR THESE AREAS SHOULD REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS OF AT LEAST 60 MPH. WINDS THIS HIGH CAN MAKE DRIVING VERY DIFFICULT...MOTORISTS IN THE PATH OF THE STORM SHOULD PULL OFF TO THE SIDE OF THE ROAD. SWR/MF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 11:16 AM EDT, 10 hours 5 minutes earlier.
Area forecast discussion, Jun 6, 11:16 AM EDT, 10 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1116 AM EDT SUN JUN 6 1999 LATEST SURFACE ANALYSIS HAS LOW PRESSURE OVER THE CENTRAL PLAINS WITH A FRONTAL BOUNDARY LYING WEST TO EAST ACROSS THE UP. SATELLITE IMAGERY INDICATES IMPRESSIVE TROPICAL MOISTURE PLUME...WITH ASSOCIATED CLOUDS/PRECIPITATION...EXTENDING NORTH INTO THE UPPER MIDWEST...THEN EAST ACROSS THE UP. IN ADDITION...HIGH DEWPOINTS INTO THE 70S ARE WORKING WITH SOUTHERLY WINDS TO FORM FOG/STRATUS DECK OVER THE 50 DEGREE WATER OF NORTHERN LAKE MICHIGAN AND HURON. MAIN FORECAST PROBLEM THIS AFTERNOON CENTERS ON SHOWER AND THUNDERSTORM CHANCES. MODIFIED SURFACE CONDITIONS OF 12Z APX SOUNDING GIVES POTENTIAL CAPES OF 3000 J/KG AND AN LI OF -9. HOWEVER...WAA STILL TAKING PLACE AT MID LEVELS AS WELL AND A WEAK CAP SHOULD REMAIN IN PLACE FOR MOST OF FORECAST AREA. LACK OF ANY SIGNIFICANT FORCING MECHANISM SHOULD KEEP CONVECTION TO A MINIMUM...WITH THE MAIN EXCEPTION OF EASTERN UPPER WHICH IS CLOSER TO THETA E RIDGE AND BEST LOW LEVEL INFLOW. EASTERN UPPER WILL ALSO HAVE BENEFIT OF FRONTAL BOUNDARY AND ANY LEFTOVER CONVECTIVE BOUNDARIES FROM LAST NIGHT. AS A RESULT...WILL KEEP POPS OUT OF NORTHERN LOWER FOR NOW...BUT WILL CONTINUE TO MONITOR. OTHERWISE...GOING FORECAST LOOKS GOOD AND WILL ONLY FRESHEN UP WORDING. .APX...NONE. BAK
In the hours before
Special weather statement, Jun 6, 7:40 PM EDT, 1 hour 41 minutes before
MIZ008-015>036-041-042-070500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 740 PM EDT SUN JUN 6 1999 THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE THROUGH 100 AM EDT FOR THE FOLLOWING LOCATIONS... IN EASTERN UPPER MICHIGAN ...CHIPPEWA... MACKINAC IN LOWER MICHIGAN ...EMMET... CHEBOYGAN... PRESQUE ISLE... CHARLEVOIX... LEELANAU ...ANTRIM... OTSEGO... MONTMORENCY... ALPENA... BENZIE ...GRAND TRAVERSE... KALKASKA... CRAWFORD... OSCODA... ALCONA ...MANISTEE... WEXFORD... MISSAUKEE... ROSCOMMON... OGEMAW... IOSCO ...GLADWIN... ARENAC AT 735 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A LINE OF STRONG TO SEVERE THUNDERSTORMS ACROSS FAR EASTERN WISCONSIN AND WESTERN LAKE MICHIGAN. THE LINE OF THUNDERSTORMS IS PUSHING EAST AROUND 30 MPH...WHILE THE INDIVIDUAL STORMS ARE MOVING NORTHEAT AT 40 TO 45 MPH. AT THE CURRENT RATE...THUNDERSTORMS ARE EXPECTED TO REACH THE LAKE MICHIGAN SHORELINE BETWEEN MANISTEE AND CHARLEVOIX BETWEEN 800 AND 900 PM. THE MAIN SEVERE WEATHER THREAT FROM THESE THUNDERSTORMS WILL BE WITH WIND GUSTS BETWEEN 60 AND 70 MPH ASSOCIATED WITH SQUALL LINES. REMAIN ALERT FOR THREATENING WEATHER TONIGHT. FOR FURTHER UPDATES ON THE STATUS OF THESE THUNDERSTORMS AS THEY APPROACH NORTHERN MICHIGAN...LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL TELEVISON OR RADIO STATIONS. HURLEY/ROZANSKI
Special weather statement, Jun 6, 7:40 PM EDT, 1 hour 41 minutes before
MIZ008-015>036-041-042-070500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 740 PM EDT SUN JUN 6 1999 THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE THROUGH 100 AM EDT FOR THE FOLLOWING LOCATIONS... IN EASTERN UPPER MICHIGAN ...CHIPPEWA... MACKINAC IN LOWER MICHIGAN ...EMMET... CHEBOYGAN... PRESQUE ISLE... CHARLEVOIX... LEELANAU ...ANTRIM... OTSEGO... MONTMORENCY... ALPENA... BENZIE ...GRAND TRAVERSE... KALKASKA... CRAWFORD... OSCODA... ALCONA ...MANISTEE... WEXFORD... MISSAUKEE... ROSCOMMON... OGEMAW... IOSCO ...GLADWIN... ARENAC AT 735 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A LINE OF STRONG TO SEVERE THUNDERSTORMS ACROSS FAR EASTERN WISCONSIN AND WESTERN LAKE MICHIGAN. THE LINE OF THUNDERSTORMS IS PUSHING EAST AROUND 30 MPH...WHILE THE INDIVIDUAL STORMS ARE MOVING NORTHEAT AT 40 TO 45 MPH. AT THE CURRENT RATE...THUNDERSTORMS ARE EXPECTED TO REACH THE LAKE MICHIGAN SHORELINE BETWEEN MANISTEE AND CHARLEVOIX BETWEEN 800 AND 900 PM. THE MAIN SEVERE WEATHER THREAT FROM THESE THUNDERSTORMS WILL BE WITH WIND GUSTS BETWEEN 60 AND 70 MPH ASSOCIATED WITH SQUALL LINES. REMAIN ALERT FOR THREATENING WEATHER TONIGHT. FOR FURTHER UPDATES ON THE STATUS OF THESE THUNDERSTORMS AS THEY APPROACH NORTHERN MICHIGAN...LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL TELEVISON OR RADIO STATIONS. HURLEY/ROZANSKI
Local storm report, Jun 6, 8:38 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
838 PM EDT SUN JUN 06 1999
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0745 PM 1 E MANISTEE MI 60 MPH TSTM GUST
06/06/99 MANISTEE
0815 PM WELLSTON MI 58 MPH TSTM GUST
06/06/99 MANISTEE
0815 PM 3 E HONOR MI 60 MPH TSTM GUST
06/06/99 BENZIE
0828 PM 2 E LELAND MI 58 MPH TSTM GUST
06/06/99 LEELANAU
HURLEYLocal storm report, Jun 6, 8:45 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
845 PM EDT SUN JUN 06 1999
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0825 PM CEDAR AND EMPIRE MI WIND DAMAGE
06/06/99 LEELANAU TREES AROUND 8
INCHES DOWNED FROM
TSTM WINDS
HURLEYLocal storm report, Jun 6, 8:45 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
845 PM EDT SUN JUN 06 1999
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0825 PM CEDAR AND EMPIRE MI WIND DAMAGE
06/06/99 LEELANAU TREES AROUND 8
INCHES DOWNED FROM
TSTM WINDS
HURLEYThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 8:20 PM EDT | Severe Thunderstorm Warning | APX | Grand Traverse, Leelanau | 45 min |
| Jun 6, 8:20 PM EDT | Severe Thunderstorm Warning | APX | Wexford | 45 min |
| Jun 6, 8:53 PM EDT | Severe Thunderstorm Warning | APX | Antrim | 47 min |
| Jun 6, 9:15 PM EDT | Severe Thunderstorm Warning | APX | Charlevoix | 45 min |
| Jun 6, 10:37 PM EDT | Severe Thunderstorm Warning | APX | Manistee | 48 min |
| Jun 6, 10:58 PM EDT | Severe Thunderstorm Warning | APX | Wexford | 62 min |
| Jun 6, 11:19 PM EDT | Severe Thunderstorm Warning | APX | Grand Traverse | 61 min |
| Jun 6, 11:29 PM EDT | Severe Thunderstorm Warning | APX | Missaukee | 61 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.